Alert archive / Kansas / High Wind Watches in 2014

High Wind Watch 1, NWS Dodge City, KS

January 13, 201419 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Jan 13, 2014, 2:34 AM CST for 19 counties in Kansas. It took effect at Jan 14, 2014, 9:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 13, 2014, 2:34 AM CST (08:34 UTC)
In effect from
Jan 14, 2014, 9:00 AM CST
Expired
Jan 13, 2014, 1:36 PM CST
In force
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Stafford County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 35 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2036 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WWUS73 KDDC 130834
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
234 AM CST MON JAN 13 2014

...STRONG NORTHWESTERLY WINDS EXPECTED TUESDAY...

.A TIGHT PRESSURE GRADIENT IS EXPECTED BETWEEN SURFACE HIGH PRESSURE
ALONG THE LEE OF THE ROCKIES AND A LOW PRESSURE CENTER MOVING EAST
ACROSS THE UPPER MIDWEST ON TUESDAY. THIS GRADIENT IN COMBINATION
WITH MIXING AND MOMENTUM TRANSFER WILL LEAD TO VERY STRONG WINDS
ACROSS THE REGION DURING THE DAY.

KSZ030-031-043>046-062>066-077>081-088>090-132200-
/O.NEW.KDDC.HW.A.0001.140114T1500Z-140115T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-KEARNY-FINNEY-HODGEMAN-PAWNEE-
STAFFORD-GRAY-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...
JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD...
HUDSON...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...
LEWIS...GREENSBURG...HAVILAND...PRATT...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
234 AM CST MON JAN 13 2014

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON. 

* TIMING...TIMING OF THE STRONGEST WINDS IS EXPECTED BETWEEN LATE
  TUESDAY MORNING THROUGH LATE TUESDAY AFTERNOON.

* WINDS...WINDS WILL BE NORTHWESTERLY 25 MPH TO 45 MPH WITH GUSTS OF
  50 MPH TO 60 MPH.

* IMPACTS...DRIVING WILL BE DIFFICULT IN HIGH PROFILE VEHICLES
  WITH WINDS THIS STRONG. LIGHT WEIGHT OUTDOOR ITEMS SUCH AS PATIO
  FURNITURE AND TRASH CANS CAN BE EASILY RELOCATED TO AN UNDESIRABLE
  LOCATION. STRONG CROSS WINDS CAN BE EXPECTED ALONG EAST TO WEST
  HIGHWAYS AND NEAR GRAIN ELEVATORS. BLOWING DUST WILL ALSO BE
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

SUGDEN
1 follow-up statement
265 
WWUS73 KDDC 131936
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
136 PM CST MON JAN 13 2014

...STRONG NORTHWESTERLY WINDS EXPECTED TUESDAY...

.A TIGHT PRESSURE GRADIENT IS EXPECTED BETWEEN SURFACE HIGH
PRESSURE ALONG THE LEE OF THE ROCKIES AND A LOW PRESSURE CENTER
MOVING EAST ACROSS THE UPPER MIDWEST ON TUESDAY. THIS GRADIENT IN
COMBINATION WITH MIXING AND MOMENTUM TRANSFER WILL LEAD TO VERY
STRONG WINDS ACROSS THE REGION FROM LATE MORNING THROUGH THE EARLY
EVENING HOURS. 

KSZ030-031-043>046-062>066-077>081-088>090-140345-
/O.UPG.KDDC.HW.A.0001.140114T1500Z-140115T0000Z/
/O.NEW.KDDC.WI.Y.0001.140114T1500Z-140115T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-KEARNY-FINNEY-HODGEMAN-PAWNEE-
STAFFORD-GRAY-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...
JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD...
HUDSON...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...
LEWIS...GREENSBURG...HAVILAND...PRATT...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
136 PM CST MON JAN 13 2014

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 6 PM CST TUESDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...TIMING OF THE STRONGEST WINDS IS EXPECTED BETWEEN LATE
  TUESDAY MORNING THROUGH EARLY TUESDAY EVENING.

* WINDS...SUSTAINED NORTH NORTHWEST WINDS UP TO 40 MPH WITH GUSTS
  UP TO 50 MPH WILL BE LIKELY.

* IMPACTS...DRIVING WILL BE DIFFICULT IN HIGH PROFILE VEHICLES 
  WITH WINDS THIS STRONG. LIGHT WEIGHT OUTDOOR ITEMS SUCH AS 
  PATIO FURNITURE AND TRASH CANS CAN BE EASILY RELOCATED TO AN 
  UNDESIRABLE LOCATION. STRONG CROSS WINDS CAN BE EXPECTED ALONG 
  EAST TO WEST HIGHWAYS AND NEAR GRAIN ELEVATORS. BLOWING DUST 
  WILL ALSO BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

42

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Jan 13, 1:36 AM CST, 58 minutes earlier.

Area forecast discussion, Jan 13, 1:36 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
136 AM CST Mon Jan 13 2014

...Updated for the short term discussion...

.SHORT TERM...(Today and tonight)
ISSUED AT 131 AM CST MON JAN 13 2014

Weak surface high pressure moving in from the west, behind an
exiting cold front to the southeast, has been causing some
non-typical breezy northwest winds early this morning.  The front
will continue to move farther southeast and weak high pressure will
build in from the west this morning.  Winds should settle down to
around 10 to 12 mph after 11z or 12z.  I expect clear skies early.
Then this afternoon, as the surface heats up, a temperature gradient
will form to combine with the pressure gradient. West winds will
increase into the 15 mph gusting to 30 mph range this afternoon.
Still, western Kansas is behind a cold front in a cooler airmass,
and thus maximum temperatures will be down from yesterday. Temps
will be down that is, for all but our north, where maxT's will be
about the same as yesterday. Mid 50s will occur in most locations,
which is still 10F to 15F degrees above what is normal for Jan
13th. There will be a northwest flow aloft, and some mid to high
clouds will pass through, but I only expect few to sct clouds,
which should not constitute a ceiling.

A few clouds will be around tonight, but still result in mostly
clear to partly cloudy conditions.  West winds at 10 to 15 mph
gusting to 25 mph will slow down the temperature fall somewhat.
Still, minimums should bottom out in the lower to middle 30s.  A
cold front will approach from the northeast late Monday night, but
should not enter our forecast area prior to 12Z.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 311 PM CST SUN JAN 12 2014

As a result of the amplified wave moving through the plains, the
models and especially the various MOS products are appearing more
windy for Tuesday. As normal lows are only in the 20 for this time
of year, the lows on Monday morning should start out around 10
degrees above normal on average due to some boundary layer mixing
through the overnight. A 35 knot northerly jet at 850 mb should be
positioned across western and central Kansas based on the GFS, which
is less pronounced in the ECMWF solution. Still, low level lapse
rates between 7.5 and 8.5 C/km are modeled so windy conditions are
expected with strongest wind speeds just after noon. The wind should
weaken rapidly in the late afternoon as temperatures fall from
afternoon highs in the 40s back closer to normal by Wednesday
morning due to drier air, clear sky and slackening wind for better
radiational cooling.

Warmer temperatures return Wednesday as weak westerly downslope and
full insolation are forecast. Another cold front should traverse
western Kansas by Thursday morning, as a storm system developing
across the Northern Plains reinforces the eastern U.S. trough. The
upper cold pool will shift into the Great Lakes region through the
weekend, and upper ridging will dominate the central High Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
ISSUED AT 1121 PM CST SUN JAN 12 2014

A fairly good surface gradient will persist over the 3 TAF sites
for this time of the morning, giving northwest winds in the
15g23kt range through about 11z.  High pressure will ease in from
the west, allowing nearly cloud-free skies and winds to subside
from the northwest to west at 10 to 11 knots after 11z.  The
surface will heat up towards 17-18z, and then a temperature
gradient will help produce west winds in the 15g25kt range. A few high
clouds will drift in this afternoon as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  33  44  25 /   0   0   0   0
GCK  56  31  45  24 /   0   0   0   0
EHA  58  31  45  26 /   0   0   0   0
LBL  58  31  45  25 /   0   0   0   0
HYS  56  35  44  22 /   0   0   0   0
P28  58  35  49  25 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burke
LONG TERM...Russell_33
AVIATION...Burke
Hazardous weather outlook, Jan 12, 1:35 PM CST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE DODGE CITY KS
135 PM CST SUN JAN 12 2014

KSZ030-031-043>046-061>066-074>081-084>090-131000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
135 PM CST SUN JAN 12 2014 /1235 PM MST SUN JAN 12 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWEST WINDS FROM 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH WILL
BE POSSIBLE TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 1:36 PM CSTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more29 hr

Nearby

High Wind Watches in Kansas, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.